ARTHROCARE CORPORATION PROCISE MAX COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Back to Search Results |
| Catalog Number |
EICA8898-01 |
| Medical Device Problem Codes |
Overheating of Device (1437); Smoking (1585); Activation Failure (3270)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/16/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that three (3) procise max coblator were overheating when plugged, they were releasing smoke.Upon plug in, the settings did not come up immediately at 7, 3.After adjusting the settings correctly and priming the wands with saline, smoke immediately appeared at the wand tips.The wands would neither ablate nor coagulate.No case reported; therefore, there was no patient involvement.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H11: h2: corrected data on d4 (expiration date should be left in blank).H3, h6: the reported device was received for evaluation.A visual inspection revealed the returned instrument shows no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.Three wands were returned, there is no way to distinguish one from another.All three wands have heavily worn tips from use.Two of the wands have heavy debris trapped in the electrodes and tips blocking most of the electrodes body.The third wand has minor debris trapped in the tip.A functional evaluation was performed on the returned device and found two of the opened devices were tested and plugged into the controller and registered settings (7,3).The third wand was plugged in and had a 0/3 on the display, indicating end of life.The wands produced plasma as expected around the non blocked electrodes and had no issues activating coag.None of the wands smoked in testing.The two wands with heavy debris are heating the debris that is trapped at the tip.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause for activation failure was associated with unintended use of the device.A definitive root cause for smoking and overheating of device for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences using prewarmed saline; insufficient suction pressure in order to ensure adequate flow and circulation of saline solution to prevent unnecessary heating which could have caused the temperature to elevate; the user may not have set the controller temperature threshold to the desired value) and connecting and disconnecting the wand from the controller after power has been turned on.Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.